South Carolina, 2003

Flash Flood in South Carolina, August 1, 2003

August 1, 2003 · NWS CHS · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 1, 2:00 PM EST, 1 hour earlier.

Area forecast discussion, Aug 1, 2:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
300 PM EDT FRI AUG 1 2003

QUITE A BIT OF CONVECTION THIS AFTERNOON ASSOCIATED WITH SHORT WAVE
TO S AND TO W...AIDED BY ATLC SEA BREEZE. SO FAR THERE HAS BEEN NO
FLOODING PROBLEMS WITH STORM MOVEMENT TOWARD THE NE NEAR 15 MPH.
ACTIVITY WILL CONTINUE INTO AT LEAST EARLY TONIGHT...AND COULD
PERSIST OVERNIGHT IN SC WITH SHORT WAVE APPROACHING FROM THE W.
OTHERWISE...VERTICAL STACKED LOW OVER THE W GREAT LAKES WILL DRIFT
SE THRU MON TO NEAR CHI/ORD THEN TURNS NE THEREAFTER. THE ASSOCIATED
TROUGH IN THE E WILL AMPLIFY WITH TIME WITH SRN EXTENT REACHING THE
GULF COAST. MEANWHILE THE SUB TROPICAL RIDGE REMAINS S AND E OF THE
FCST AREA...WITH SHORT WAVE TO MOVE NW AROUND THE W PORTION OF THE
RIDGE AS IT PASSES TO E OF CWA LATE SAT NIGHT AND SUN. WIND FIELDS
INCREASE STARTING SUN...WITH BEST UPPER AND LOWER JET DYNAMICS MON
INTO TUE WITH ANOTHER SHORT WAVE APPROACHING FROM FROM THE W.
RESULTANT SEA BREEZE BOUNDARY WILL BE ACTIVE...ESPECIALLY SAT AND
SUN WITH LIGHTEST BOUNDARY LAYER WIND FIELDS. WITH GOOD LOW LEVEL
FORCING AND DYNAMICS ALOFT I AM PLANNING ON CARRYING ABOVE NORMAL
POPS INTO AT LEAST EARLY NEXT WEEK...WITH MOST ACTIVITY
AFTERNOON/EVE. A LITTLE LESS MOISTURE AND LESS DYNAMICS ALOFT LATER
TUE AND WED SO WILL GO WITH SLGTLY LESS POPS.

TEMPS WITH BE A LITTLE BELOW NORMAL DURING DAYTIME HOURS DUE TO
PARTLY TO MOSTLY CLOUDY SKIES...WITH NEAR NORMAL NIGHT TIME MINS.

MARINE...OVERALL SCENARIO FOR MY WATERS TO REMAIN THE SAME. WATERS
REMAIN CAUGHT BETWEEN OFFSHORE BERMUDA HIGH AND THE INLAND UPR LVL
TROF...KEEPING S TO SW FLOW IN PLACE. WINDS GNRLY 10 TO 15 KT AND
SEAS 2 TO 3 FT S...3 TO 4 FT N.

.CHS...
GA...NONE.
SC...NONE.

PM/JPC
Hazardous weather outlook, Aug 1, 10:50 AM EST, 4 hours 10 minutes before
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-011800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1150 AM EDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
.RIP CURRENTS...RIP CURRENT RISK IS MODERATE THIS AFTERNOON. WIND AND
OR WAVE CONDITIONS SUPPORT STRONGER OR MORE FREQUENT RIP CURRENTS.
ONLY EXPERIENCED SURF SWIMMERS SHOULD ENTER THE WATER. PLEASE REFER
TO THE 1030 AM MARINE WEATHER STATEMENT FOR ADDITIONAL INFORMATION.

.HEAVY RAIN/FLOODING...SLOW MOVING THUNDERSTORMS ARE EXPECTED TO
AFFECT MUCH OF THE AREA THIS AFTERNOON AND EVENING. THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING 3 INCHES OR MORE OF RAIN
IN A SHORT PERIOD. THIS MAY RESULT IN ISOLATED FLASH FLOODING.

.RIVER FLOODING....RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE SANTEE
RIVER AT JAMESTOWN...THE SAVANNAH RIVER AT CLYO...THE EDISTO RIVER
AT GIVHANS FERRY...AND FOR THE OGEECHEE RIVER AT SCARBORO... DOVER
AND EDEN. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR MORE
SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
.RIVER FLOODING...FLOODING WILL CONTINUE ALONG THE ABOVE MENTIONED
RIVERS FOR MOST OF THE PERIOD. PLEASE REFER TO THE LATEST RIVER
FLOOD STATEMENTS AND RIVER FLOOD FORECAST FOR ADDITIONAL INFORMATION.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL LIKELY NOT BE REQUIRED TODAY OR
TONIGHT.

In the hours before

Special weather statement, Aug 1, 1:27 PM EST, 1 hour 33 minutes before
GAZ101-SCZ042-047-011900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
227 PM EDT FRI AUG 1 2003

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY...HAMPTON COUNTY
AND JASPER COUNTY THROUGH 300 PM EDT...

AT 227 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER COSBY...OR ABOUT 15
MILES NORTHEAST OF SPRINGFIELD...MOVING NORTHEAST AT 25 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
TARBORO...GRAYS...BRIGHTON...CLYO...ROBERTVILLE...GARNETT...
PINELAND...RICETOWN...FURMAN AND STAFFORD THROUGH 300 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING
STRIKES CAN BE EXPECTED. TORRENTIAL RAINS WILL LIKELY CAUSE TEMPORARY
FLOODING OF ROADS AND LOW LYING AREAS.

24
Special weather statement, Aug 1, 2:39 PM EST, 21 minutes before
SCZ043>045-049-050-012030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
339 PM EDT FRI AUG 1 2003

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY...DORCHESTER
COUNTY...CHARLESTON COUNTY AND COLLETON COUNTY THROUGH 430 PM EDT...

AT 339 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS ACROSS SOUTHEASTERN SOUTH CAROLINA.
ONE STORM WAS NEAR MONCKS CORNER IN BERKELEY COUNTY...ANOTHER STRONG
STORM WAS NEAR SHADOWMOSS IN CHARLESTON COUNTY...AND A CLUSTER OF
STRONG STORMS WAS MOVING THROUGH CENTRAL AND NORTHERN COLLETON
COUNTY.

PERSONS IN BONNEAU...NORTH CHARLESTON...AND FROM WILLIAMS TO
WALTERBORO...SHOULD BE PREPARED FOR STRONG THUNDERSTORMS IN THE
NEXT HOUR.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

24

The radar

The Charleston,SC radar (KCLX), 118 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Berkeley

When
August 1, 3:00 PM EST to 4:00 PM EST
Where
Berkeley County, Moncks Corner
Reported by
EMERGENCY MANAGER
Coordinates
33.198, -79.951 (the zone’s center; the record gives no point)

Nearly 4 inches of rain in less than an hour caused the flooding of the intersection of Route 52 and Main Street. Stony Landing Road was also flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378858.